Patients taking lithium to treat bipolar disorder are at particular risk of developing toxicity. This is because the effective dose for this condition is extremely high and is very close to the toxic dose. Healthcare providers typically detect and prevent this in their patients by using regular blood tests to measure the blood’s lithium levels.
How Lithium Toxicity Occurs
Any type of medication can reach toxic levels in the body if taken in high enough doses and with lithium, it’s actually necessary for patients with bipolar disorder to take very high doses. Therefore toxicity occurs more easily and commonly in the case of lithium than with other drugs.
Toxicity is even more likely to occur if the patient takes more of the drug than prescribed, becomes dehydrated or decreases salt intake. It’s important to attend scheduled blood tests as failing to have lithium levels checked regularly also leaves the patient more vulnerable to toxicity.
What is a Toxic Level of Lithium in the Blood?
Generally speaking, levels greater than 1.5 milliequivalents per liter (mEq/L) increase the risk of toxicity, therefore requiring medical attention. However, some patients will experience toxicity even if their lithium levels are in the recommended range. For the purposes of comparison, anything below 0.8 meq/L is regarded by most experts as a low enough level of lithium to warrant prescription of the drug to patients with bipolar disorder. Some individuals have lithium levels as low as 0.4-0.6 meq/L.
Symptoms of Toxicity
In mild to moderate cases of toxicity, symptoms include
- constant diarrhea and vomiting
- an increase in urination
- shakiness or unsteadiness
- muscle weakness
- issues with coordination
More severe symptoms include:
- Slurred speech
- blurred vision
- Kidney failure
- Memory problems
- severe shakiness and seizures
As the effective lithium blood level is so close to the toxic level, a lot of patients have to bear mild side effects in order to take an effective dosage and feel the full benefits of the medication. However, if a lithium user finds the symptoms are worsening or notices the development of more severe symptoms, he or she should contact their healthcare provider or call the National Poison Control Center at 1-800-222-1222.
It is possible to treat lithium toxicity if the problem is detected in time. Depending on the patient’s levels of lithium and a few other factors, treatments may consist of reducing the dose, temporarily stopping the prescription altogether, administering particular medications or pumping the stomach. To prevent it coming to this, lithium users must remember to be alert to the risks of toxicity.